Sex and Exercise and Antidepressants
Don't you love this triplet: sex and exercise and antidepressants? Standing alone, each one has been the topic of many blog entries, and now there is an opportunity to weave them together. We know that a common side effect of antidepressants is diminished (or extinguished) libido. Since that is also a common side effect or consequence of breast cancer treatment, many women are very reluctant to take these medications for depression.
As reported in Medscape, a study from the University of Texas at Austin found that brief, moderate strength and cardiovascular exercise before sex significantly improved sexual functioning for women taking antidepressants. Think of it: reduce your breast cancer recurrence rate, help with weight, buff up your body and have better sex.
Here is the start and then a link. As an aside, I suspect that this same formula would be helpful to all women, not just those taking antidepressants. Let me know if you try it.
Exercise Before Sex Cuts Antidepressants' Sexual Side Effects
Exercise can benefit health and improve mood, and now new research shows that it has the potential to restore sexual desire and function in women adversely affected by sexual side effects related to antidepressant use.
Investigators at the University of Texas at Austin found that a brief, moderate strength and cardiovascular exercise regimen preceding sexual activity was associated with improvement in sexual desire and significantly improved sexual functioning in women with more severe sexual dysfunction related to antidepressants.
Tierney Lorenz, PhD, now at the Kinsey Institute in Bloomington, Indiana, told Medscape Medical News that the study findings could increase the effective utilization of antidepressant medication.
"As a clinician, I want patients to have access to treatments that work. Antidepressants work — they are lifesaving medication," Dr. Lorenz said, "but they don't work if patients are too scared to try them, or take them inconsistently, because of potential sexual side effects."